Maryland, 2006

Damaging Wind and Lightning Strike in Maryland, July 27, 2006

July 27, 2006 · NWS LWX · 2 events in 2 counties and zones

1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 8:10 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 27, 8:10 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
910 PM EDT THU JUL 27 2006

.UPDATE...
WATER VAPOR LOOP SHOWS A MIDWEST TROUGH SHEARS SOUTHWEST TO AN UPPER
LOW ACROSS THE FOUR CORNERS REGION. RIDGES DOMINATE THE SOUTHEAST
CONUS AND WESTERN CONUS. ACARS 400-250MB WIND OBSERVATIONS REVEAL
LIGHT WINDS OVER THE MID ATLANTIC REGION...WITH A 60KT WESTERLY JET
FROM THE PLAINS ACROSS THE GREAT LAKES REGION. 19Z SURFACE ANALYSIS
PLACES TROUGHS ALONG THE SOUTHEAST CONUS COAST AND IN THE LEE OF THE
APPALACHIANS. THE NEXT FRONTAL BOUNDARY APPEARS TO BE STALLING AND
BECOMING MORE DIFFUSE ACROSS THE MIDWEST.

00Z KIAD RAOB INDICATES PRECIPITABLE WATER VALUES OF 2.12 INCHES
(CLOSE TO 2 STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR).
ALSO SHOWN IS STEEPENING MIDLEVEL LAPSE RATES. THIS HAS
SUBSTANTIALLY INCREASED INSTABILITY (WITH 2700 J/KG MLCAPE AND 1200
J/KG CAPE LIFTED FROM 850MB). ATMOSPHERIC PERTURBATIONS CAUSED BY
DIURNAL BOUNDARY LAYER COOLING IS FEEDING ON THE EXTREME ELEVATED
INSTABILITY TO ALLOW NUMEROUS THUNDERSTORM DEVELOPMENT ACROSS THE
NORTHERN FORECAST AREA.

VIGOROUS UPDRAFTS MAY LEAD TO POSSIBLE WET MICROBURSTS IN THE NEXT
COUPLE OF HOURS. WHEN COMBINED WITH PRECIPITABLE WATER VALUES AND
WARM RAIN PROCESS EFFICIENCY (-5C LEVEL AT 18KFT)...EXPECT
TORRENTIAL RAINS AND POSSIBLE DOWNED TREES FROM 30 T0 50 KT WINDS.

EXPECT MAJORITY OF THIS ACTIVITY TO MOVE OUT OF THE FORECAST AREA
AFTER MIDNIGHT. A SEVERE WEATHER EVENT WILL BE POSSIBLE FRIDAY IF
THERE IS ENOUGH MORNING CLEARING AHEAD OF THE MIDLEVEL TROUGH AXIS.
SHEAR VALUES WILL BE INCREASING...RAISING THE THREAT OF STORM
ORGANIZATION GREATER THAN THE PAST SEVERAL DAYS.

&&

.AVIATION...
BEST CHANCES FOR CONVECTION ARE LATE THIS EVENING THEN AGAIN
TOMORROW AFTERNOON AND EVENING AHEAD OF THE MIDLEVEL TROUGH. LIGHT
PATCHY FOG IS ONCE AGAIN EXPECTED TO DEVELOP OVERNIGHT.

&&

.MARINE...
 SEVERAL OBSERVING SITES ALONG THE WATER INDICATE WINDS IN THE 15 TO
20 KNOT RANGE. MOREOVER...18Z NAM BUFKIT FORECAST SOUNDINGS INDICATE
A NOCTURNAL LOW LEVEL JET DEVELOPS...WITH MUCH OF THE 30KT WINDS
MIXING DOWN DUE TO 82F WATER SURFACE TEMPERATURES OVERNIGHT. THERE
MAY BE A LULL FROM 6 AM UNTIL 10 AM WHEN MIXING RESUMES.

WILL BE EXTENDING THE SMALL CRAFT ADVISORY INTO TOMORROW EVENING
GIVEN EXPECTED DEEP LAYER MIXING AHEAD OF THE MIDLEVEL TROUGH. THIS
WILL INCLUDE THE TIDAL POTOMAC WATERS AS WELL.

WATER LEVELS ARE MORE THAN A HALF FOOT ABOVE PREDICTED VALUES. THE
LUNAR CYCLE IS BEGINNING TO WAX FROM A NEW MOON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>534 UNTIL 8 PM FRIDAY.
      ...SMALL CRAFT ADVISORY FOR ANZ535>537 FROM 10 AM FRIDAY TO 8
         PM FRIDAY.

&&

SHORT TERM/AVIATION/MARINE...ROGOWSKI
Hazardous weather outlook, Jul 27, 2:07 PM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT THU JUL 27 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
307 PM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THIS EVENING BUT
SHOULD DIMINISH DURING THE LATE EVENING. ISOLATED SEVERE STORMS WILL
STILL BE A POSSIBILITY WITH THIS ACTIVITY...ESPECIALLY ACROSS
CENTRAL AND WEST MARYLAND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JB

In the hours before

Local storm report, Jul 27, 6:26 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     MARINE TSTM WIND 15 SE DRUM POINT        38.17N 76.23W
07/27/2006  M41.00 MPH       ANZ534             MD   BUOY

            WIND GUST AT LOWER HOOPER ISLAND

&&

WOODCOCK
Local storm report, Jul 27, 6:26 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
726 PM EDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     MARINE TSTM WIND 15 SE DRUM POINT        38.17N 76.23W
07/27/2006  M41.00 KNOTS       ANZ534             MD   BUOY

            WIND GUST AT LOWER HOOPER ISLAND

&&

WOODCOCK

The radar

The Sterling radar (KLWX), 77 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Carroll

When
July 27, 8:15 PM EST
Where
Carroll County, Mt Airy
Injuries
5 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Strong thunderstorms moved across Northern Maryland during the evening of July 27. Nearly continuous cloud to ground lightning strikes were noted with these storms. Five people were injured at the Mount Airy Volunteer Fire Company's annual carnival. The people injured were riding a carnival ride at the time, and lightning struck the ride. Two of the people were rushed to a local hospital.

Thunderstorm Wind, Montgomery

When
July 27, 8:30 PM EST
Where
Montgomery County, 3 mi SSW of Damascus
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.250, -77.217

Trees and large branches were downed in a 3 mile area near Damascus. Nearly constant lightning was also reported with these storms. Some minor property damage also occurred due to the severe thunderstorms moving through the local area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519127, 5519126.